South Dakota, 2018

Flooding in South Dakota, August 1 to 31, 2018

August 1 to 31, 2018 · NWS FSD · 5 events in 2 counties and zones

Increased releases from upstream reservoirs to route heavy spring runoff downstream contributed to minor flooding between Fort Randall and Gavins Point Dam.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Increased releases from upstream reservoirs to route heavy spring runoff downstream contributed to minor flooding between Fort Randall and Gavins Point Dam.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 31, 9:31 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 31, 9:31 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1031 PM CDT Tue Jul 31 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 333 PM CDT Tue Jul 31 2018

Upper level trough has migrated east towards the Mississippi River
Valley as upper level ridge expands across the west.  This has
resulted in temperatures warming across the region a few degrees
over yesterday.

Southwest flow will increase tonight ahead of a cold front
approaching from the northwest.  The increasing cloud cover along
with the increasing winds will keep temperatures a shade warmer than
the last few nights.  Boundary appears to be a bit faster than
models previously suggested, so am only expecting a passing shower
or storm mainly in the morning hours.  Capping inversion behind the
front appears to limit convective chances across the east through
the afternoon hours, so have limited convective chances to slight
chance across northwest Iowa.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 333 PM CDT Tue Jul 31 2018

Should see some nice radiative cooling across the area Wednesday
night and have sided towards cooler guidance numbers with high
pressure across the Upper Midwest.

Warmer more muggy conditions are expected to develop Thursday into
Friday as flow turns southerly.  A series of short waves are
expected to approach from the southwest late in the day leading to
thunderstorm development across central South Dakota. As storms work
east, instability becomes increasingly elevated and shallow, and
expected storms to weaken.

Additional storms are possible through the weekend as a series of
waves move through in zonal flow.

Models suggest on a strengthening upper ridge across the western US
next week, but the location differs.  The ECMWF strengthens across
the western plains, while the GFS is situated further to the west.
Both solutions would place the northern plains in northwest flow.
There is likely to be an embedded shortwave or two in the flow, but
timing is very inconsistent.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1031 PM CDT Tue Jul 31 2018

Quickly decaying line of showers near KHON should continue to fade
as it moves southeast. Meanwhile, a cold front will continue to
make its way through the region tonight and into Wednesday,
switching winds to a more northerly direction as it does so. Mid
level clouds will also be present through portions of the TAF
period. Can't completely rule out a stray shower or MVFR ceiling
as the boundary passes, but chances and confidence at any one site
are too low to include in the TAF. Overall, predominantly VFR
conditions are expected.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...Kalin
Hazardous weather outlook, Jul 31, 3:24 AM CST, 20 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
424 AM CDT Tue Jul 31 2018

IAZ012-020-021-031-032-NEZ013-014-SDZ038>040-050-052>071-011000-
Sioux-Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
424 AM CDT Tue Jul 31 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Friday through this weekend, increased moisture and warmth,
combined with supportive forcing aloft, could lead to some
stronger thunderstorms in the region. There is low confidence in timing
and threat details at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-013-014-022-MNZ071-072-080-081-089-090-097-098-011000-
Lyon IA-Osceola-Dickinson-O'Brien-Clay IA-Buena Vista-Lincoln MN-
Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
424 AM CDT Tue Jul 31 2018

This Hazardous Weather Outlook is for portions of northwest Iowa
and southwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday afternoon and evening. In
addition to lightning, some storms could produce small hail and
wind gusts of 30 to 50 mph.

Friday through this weekend, increased moisture and warmth,
combined with supportive forcing aloft, could lead to some
stronger thunderstorms in the region. There is low confidence in timing
and threat details at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Charles Mix

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Charles Mix County, 1.72 mi W of Pickstown to 1.47 mi W of Marty
Cause
Planned Dam Release
Reported by
River/Stream Gage
Coordinates
43.066, -98.564

Other than a brief period from August 20 to August 23, minor flooding of mainly agricultural areas persisted through the entire month along the Missouri River near Greenwood (gage site GRWS2). The river remained in minor flood through the end of the month.

Flood, Charles Mix

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Charles Mix County, 4.59 mi SE of Greenwood to 4.11 mi ESE of Greenwood
Cause
Planned Dam Release
Reported by
River/Stream Gage
Coordinates
42.882, -98.306

Minor flooding of mainly agricultural areas occurred as the Missouri River near Verdel (gage site MRVN1) remained above flood stage for most of the month. The river crested 0.4 feet above flood stage on August 16, but dropped briefly below flood stage from August 20 to August 23. The river remained in minor flood through the end of the month.

Flood, Bon Homme

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bon Homme County, 6.29 mi W of Perkins to 4.55 mi WSW of Perkins
Cause
Planned Dam Release
Reported by
River/Stream Gage
Coordinates
42.855, -98.142

Minor flooding of mainly agricultural areas occurred as the Missouri River near Verdel (gage site MRVN1) remained above flood stage for most of the month. The river crested 0.4 feet above flood stage on August 16, but dropped briefly below flood stage from August 20 to August 23. The river remained in minor flood through the end of the month.

Flood, Bon Homme

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bon Homme County, 6.04 mi SW of Perkins to 4.55 mi WSW of Running Water
Cause
Planned Dam Release
Reported by
River/Stream Gage
Coordinates
42.809, -98.106

Bottom Road near Springfield was inundated and minor flooding of mainly agricultural areas occurred during the entire month as the Missouri River at Niobrara (gage site MRNN1) crested 1.2 feet above flood stage on August 17. The river remained in minor flood through the end of the month.

Flood, Bon Homme

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bon Homme County, 3.66 mi ENE of Running Water to 3.46 mi SSW of Springfield
Cause
Planned Dam Release
Reported by
River/Stream Gage
Coordinates
42.791, -97.914

Bottom Road near Springfield was inundated and minor flooding of mainly agricultural areas occurred throughout the month as the Missouri River at Springfield (gage site SPGS2) crested 1.5 feet above flood stage on August 17. The river remained in minor flood through the end of the month.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779524, 779802, 779803, 779804, 779805.